Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 154, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Aug 15, 2021, 1:06 AM EDT. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2021, 1:06 AM EDT (05:06 UTC)
- Expired
- Aug 15, 2021, 1:44 AM EDT
- In force
- 38 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Miami radar (KAMX), 38 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 5.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1620 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469
WHUS52 KKEY 150506
SMWKEY
GMZ031-042-052-150600-
/O.NEW.KKEY.MA.W.0154.210815T0506Z-210815T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
106 AM EDT Sun Aug 15 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Hawk Channel and Straits of Florida from Ocean Reef to Craig Key
out 20 nm...
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound...
* Until 200 AM EDT.
* At 106 AM EDT, a strong thunderstorm was located over The Elbow
Light, moving northwest at 25 knots.
HAZARD...Wind gusts 40 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 40 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
* Locations in the warning include...
Key Largo Dry Rocks, Angelfish Key, Carysfort Reef Light, Barnes
Sound and The Elbow Light.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor as quickly, and as safely as
possible. When downpours reduce visibility, slow down.
&&
LAT...LON 2532 8026 2531 8024 2516 8014 2511 8031
2524 8043 2525 8043 2525 8045 2526 8044
2526 8043 2527 8042 2526 8042 2530 8039
2528 8036 2528 8033 2532 8029 2533 8030
2533 8028 2535 8027 2535 8026
TIME...MOT...LOC 0506Z 144DEG 30KT 2519 8027
HAIL...0.00IN
WIND...>34KTS
$$
NB2 follow-up statements
053
FZUS72 KKEY 150517
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
117 AM EDT Sun Aug 15 2021
GMZ052-150526-
/O.CAN.KKEY.MA.W.0154.000000T0000Z-210815T0600Z/
117 AM EDT Sun Aug 15 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
LAT...LON 2532 8026 2531 8024 2524 8025 2520 8032
2524 8043 2526 8044 2525 8043 2527 8042
2526 8042 2530 8039 2528 8036 2528 8033
2532 8029 2533 8030 2533 8028 2535 8026
TIME...MOT...LOC 0516Z 144DEG 30KT 2526 8033
$$
GMZ031-042-150600-
/O.CON.KKEY.MA.W.0154.000000T0000Z-210815T0600Z/
117 AM EDT Sun Aug 15 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 200 AM EDT...
For the following areas...
Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood
Sound...
Hawk Channel from Ocean Reef to Craig Key out to the reef...
At 116 AM EDT, a strong thunderstorm was located over Barnes Sound,
moving northwest at 30 knots.
HAZARD...Wind gusts 40 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 40 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
Locations in the warning include...
Barnes Sound and Angelfish Key.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor now, and remain there until
threatening weather has passed.
&&
LAT...LON 2532 8026 2531 8024 2524 8025 2520 8032
2524 8043 2526 8044 2525 8043 2527 8042
2526 8042 2530 8039 2528 8036 2528 8033
2532 8029 2533 8030 2533 8028 2535 8026
TIME...MOT...LOC 0516Z 144DEG 30KT 2526 8033
HAIL...0.00IN
WIND...>34KTS
$$
NB065
FZUS72 KKEY 150544
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
144 AM EDT Sun Aug 15 2021
GMZ031-042-150554-
/O.CAN.KKEY.MA.W.0154.000000T0000Z-210815T0600Z/
144 AM EDT Sun Aug 15 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood
Sound...
Hawk Channel from Ocean Reef to Craig Key out to the reef...
The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.
LAT...LON 2532 8026 2531 8024 2524 8025 2520 8032
2524 8043 2526 8044 2525 8043 2527 8042
2526 8042 2530 8039 2528 8036 2528 8033
2532 8029 2533 8030 2533 8028 2535 8026
TIME...MOT...LOC 0542Z 144DEG 30KT 2545 8048
$$
NBWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Aug 15, 12:13 AM EDT, 53 minutes earlier.
Area forecast discussion, Aug 15, 12:13 AM EDT, 53 minutes before
Area Forecast Discussion National Weather Service Key West FL 1213 AM EDT Sun Aug 15 2021 .DISCUSSION... Currently - The remnants of Fred lashed across the Florida Keys and surrounding coastal waters this evening. In an almost cyclical nature, where one area began to quiet down, the remaining areas that were dormant came to life. Heavy squalls that raced across the upper Keys and our eastern waters have now long ago lifted into southern Florida. Meanwhile, our central and western waters continue to see convective bands pivoting through. Observations continue to show that these bands are more still capable of 40 knot winds as they pivot through the area. Highest gust this evening occurred just before 9pm at the Smith Shoal Light Weatherflow station with a report of 50 knots. Since then no winds have reached that magnitude. BYX radar shows that most of the convection is pivoting along the periphery of what appears to be a mid level circulation that is moving northwest across the western portions of the Straits of Florida. As this circulation continue to trek northwest, expect additional squalls to develop through the overnight. BYX VWP shows slight veering through the levels with some speed sheer. As such, the threat for isolated waterspouts will persist. CAMs show that a couple of far outer bands will pivot through the upper Keys, otherwise, much of the rain will shift to our western half of the CWA and gradually taper through the overnight. && .MARINE... Renewed convection is firing up over mainly the western waters and quickly racing to the northwest. In the very short term winds will remain fresh with occasional gusts to around 40 knots in squalls. Conditions will gradually improve from late tonight into tomorrow as winds begin to relax in earnest and convective coverage diminishes. Atlantic ridge will begin to take control of Keys weather and gentle to moderate southeasterly breezes and a more normal distribution of showers and thunderstorms will prevail. Winds will likely fall to their minimum on Tuesday as a spoke of the ridge builds across the Florida peninsula. && .AVIATION... VFR to MVFR conditions are expected to prevail at EYW terminal through about 08z with periods of mostly light rain and squalls with gusts near 35 knots possible with some bands of showers. It is expected the frequency of gusts over 30 knots and MVFR at EYW will drop after 08z as some of the rain and gradient wind moves north/northwest of the island chain. EYW winds should continue to subside to about 13 knots with fewer gusts after 09-11z. KMTH should remain mostly VFR with only showers in the vicinity overnight and winds lowering from 10-15kt gusting 20-25kt to near 10kt gusting 15- 20 kt after 06-09z. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...Flood Watch through late tonight for FLZ076. GM...Small Craft Advisory for GMZ032>035-043>044-053>055-073>075. && Public/Marine/Fire...LIW Aviation/Nowcasts....tdestri Data Acquisition.....DR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 14, 5:21 AM EDT, 19 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 521 AM EDT Sat Aug 14 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-150930- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 521 AM EDT Sat Aug 14 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Fred is expected to track near or west of the Dry Tortugas this evening, then potentially strengthen into a tropical storm as it pulls away from the Dry Tortugas. Hazards for the Florida Keys will include flooding rainfall, isolated tornadoes, and treacherous marine conditions. Thundery squalls will be capable of localized wind gusts near 45 mph and lightning strikes. Conditions are not likely to improve until after midnight. A Flood Watch remains in effect until late tonight. Rainfall totals of 3 to 5 inches with isolated higher totals will result in a significant potential for flooding of streets and poor drainage areas, especially during the times of high tide. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Isolated thunderstorms will be possible Sunday through Friday. The primary thunderstorm hazards will be lightning strikes. The long range forecast for Tropical Storm Grace indicates a persistent path to the west-northwest through the Greater Antilles, then the Bahamas, and possibly into portions of the Florida Keys and South Florida in four to five days. It is still too early to discuss all of the possible impacts, although confidence in another round of locally heavy rainfall is increasing. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. CLR
In the hours before
Local storm report, Aug 14, 10:22 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1022 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM MARINE TSTM WIND 10 SW KEY WEST 24.46N 81.89W
08/14/2021 M43 MPH GMZ044 FL C-MAN STATION
AN EAST-SOUTHEAST WIND GUST OF 37 KTS, OR 43 MPH, WAS
RECORDED BY THE SAND KEY C-MAN STATION AT 1000 PM EDT. IT
RECORDED A 1-MINUTE WIND SPEED OF 35 KTS, OR 40 MPH, AT
954 PM EDT.
&&
ROSSLocal storm report, Aug 14, 11:06 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1106 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM MARINE TSTM WIND 4 WSW BOCA CHICA 24.57N 81.76W
08/14/2021 M45.00 MPH LOWER KEYS IN MONR FL ASOS
AN EAST-SOUTHEAST WIND GUST OF 39 KTS, OR 45 MPH, WAS
RECORDED BY THE KEY WEST INTERNATIONAL AIRPORT ASOS AT
1026 PM EDT.
1040 PM MARINE TSTM WIND 10 SW KEY WEST 24.46N 81.89W
08/14/2021 M47.00 MPH GMZ044 FL C-MAN STATION
A SOUTH-SOUTHEAST WIND GUST OF 41 KTS, OR 47 MPH, WAS
RECORDED BY THE SAND KEY C-MAN STATION AT 1040 PM EDT.
THIS STATION ALSO RECORDED A 1-MINUTE WIND SPEED OF 37
KTS, OR 43 MPH, AT 1038 PM EDT.
&&
ROSSLocal storm report, Aug 14, 11:19 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1119 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM MARINE TSTM WIND 14 NW KEY WEST 24.71N 81.93W
08/14/2021 M51 MPH GMZ033 FL MESONET
AN EAST-SOUTHEAST WIND GUST OF 44 KTS, OR 51 MPH, WAS
RECORDED BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL
LIGHT AT 1026 PM EDT.
&&
ROSSLocal storm report, Aug 14, 11:28 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1128 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM MARINE TSTM WIND 2 SW BIG COPPITT KEY 24.58N 81.68W
08/14/2021 M45 MPH LOWER KEYS IN MONR FL ASOS
A SOUTHEAST WIND GUST OF 39 KTS, OR 45 MPH, WAS RECORDED
BY THE NAS KEY WEST ASOS ON BOCA CHICA KEY AT 1011 PM
EDT.
&&
ROSSLocal storm report, Aug 15, 12:24 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1224 AM EDT SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM MARINE TSTM WIND 10 SW KEY WEST 24.46N 81.89W
08/15/2021 M44 MPH GMZ044 FL C-MAN STATION
A SOUTHEAST WIND GUST OF 38 KTS, OR 44 MPH, WAS RECORDED
BY THE SAND KEY C-MAN STATION AT 1200 AM EDT. THIS
STATION ALSO RECORDED A 1-MINUTE WIND SPEED OF 35 KTS, OR
40 MPH, AT 1154 PM EDT ON THE 14TH.
&&
ROSSLocal storm report, Aug 15, 12:37 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1237 AM EDT SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 PM MARINE TSTM WIND 14 NW KEY WEST 24.71N 81.93W
08/14/2021 M41 MPH GMZ033 FL MESONET
A SOUTHEAST WIND GUST OF 36 KTS, OR 41 MPH, WAS RECORDED
BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL LIGHT AT
1121 PM EDT.
&&
ROSSThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:46 PM EDT | Special Marine Warning | KEY | 59 min | |
| Aug 14, 9:04 PM EDT | Special Marine Warning | KEY | 86 min | |
| Aug 14, 9:35 PM EDT | Special Marine Warning | KEY | 55 min | |
| Aug 14, 10:13 PM EDT | Special Marine Warning | KEY | 62 min | |
| Aug 14, 11:58 PM EDT | Special Marine Warning | KEY | 33 min | |
| Aug 15, 12:53 AM EDT | Special Marine Warning | KEY | 26 min | |
| Aug 15, 1:14 AM EDT | Special Weather Statement | KEY | Miami-Dade | 31 min |
| Aug 15, 1:41 AM EDT | Special Marine Warning | KEY | 64 min | |
| Aug 15, 2:39 AM EDT | Special Marine Warning | KEY | 66 min | |
| Aug 15, 3:48 AM EDT | Special Marine Warning | KEY | 57 min | |
| Aug 15, 3:54 AM EDT | Special Marine Warning | KEY | 14 min | |
| Aug 15, 6:29 AM EDT | Special Marine Warning | KEY | 31 min | |
| Aug 15, 6:47 AM EDT | Special Marine Warning | KEY | 28 min | |
| Aug 15, 7:00 AM EDT | Special Marine Warning | KEY | 15 min | |
| Aug 15, 7:18 AM EDT | Special Marine Warning | KEY | 27 min | |
| Aug 15, 8:06 AM EDT | Special Marine Warning | KEY | 24 min | |
| Aug 15, 8:18 AM EDT | Special Marine Warning | KEY | 42 min | |
| Aug 15, 8:59 AM EDT | Special Marine Warning | KEY | 31 min | |
| Aug 15, 9:55 AM EDT | Special Marine Warning | KEY | 35 min | |
| Aug 15, 3:22 PM EDT | Special Marine Warning | KEY | 38 min | |
| Aug 15, 3:57 PM EDT | Special Marine Warning | KEY | 33 min | |
| Aug 15, 4:02 PM EDT | Special Marine Warning | KEY | 13 min | |
| Aug 15, 7:25 PM EDT | Special Marine Warning | KEY | 65 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.